Antidepressants are killing sex drive

Ask the Expert Patient Health Guide
  • Question:

     

    namaste asked...

     

    I have heard that antidepressants like the one I am on (Effexor) can affect sex-drive. I am finding that to be true. I have heard suggestions that switching to another antidepressant could help, however, I am reluctant to do so. It took years for me to find the right med. to control my depression...and I have tried several! Do I really need to choose between not being depressed or my sex drive?


     

     

     

    Answer:

     

    Dear namaste,

     

    No, with all the options available, you shouldn't have to choose between not being depressed and your sex life. Effexor is an SNRI antidepressant, and it's working for you. Maybe another SNRI such as Cymbalta would work. I've also known some doctors to prescribe Wellbutrin to go along with antidepressants when they're working for depression but sexual side effects occur.

     

    Have you talked with your prescribing doctor about this? If not, it's time to do so. If you have, but your doctor hasn't been responsive, please consider a second opinion from another doctor.

     

     

    Hoping things get back to "normal" for you,

     

    About Ask the Expert Patient:

     

    If you would like to ask a question about depression or living with depression, please write a SharePost and be sure to select “a question” in the drop-down menu next to “I want to create a SharePost that is a,” which is Step 2 on the SharePost creation screen.  I will post my responses to your questions each week.

     

    Please keep in mind that I am not a physician. I cannot diagnose or give medical advice. This section is for sharing information and offering support as a nonphysician “Expert Patient.”

    Add This Infographic to Your Website or Blog With This Code:
Published On: September 10, 2007